Rapid responses are electronic comments to the editor. They enable our users to debate issues raised in articles published on bmj.com. A rapid response is first posted online. If you need the URL (web address) of an individual response, simply click on the response headline and copy the URL from the browser window. A proportion of responses will, after editing, be published online and in the print journal as letters, which are indexed in PubMed. Rapid responses are not indexed in PubMed and they are not journal articles. The BMJ reserves the right to remove responses which are being wilfully misrepresented as published articles.
That there are deaths during methadone induction is cause of worry to
me. Patients have been motivated to enter a methadone programme, but
perhaps it is not what they are expecting. The patient has come come from
a large (?) dose of heroin, from which they will get a "buzz", onto a
relatively small dose (30-40ml)of methadone that provides no "buzz" at
all, relative to the heroin they have been taking. They take their
methadone in front of me, so I know it has gone in to their bloodstream,
but what then? It might hold off withdrawal, or it might not, and if not,
then perhaps the patient is tempted to "top up" on heroin, thus leading to
respiratory depression, and (ultimately )death.
Should we not counsel the new methadone user as to what they should
expect, ie no euphoria as with heroin, and thus not to use any heroin in
the meantime to obtain the old "buzz"?
Some of my supervised methadone patients ARE using heroin on top of their
methadone, but these are "old lags" whose tolerance can take it.
My recommendations for this scenario is more and better counselling, both
from the drug agencies, and the pharmacists!!!